Hearing Loss in Women Linked to Common Pain Relievers

Hearing loss in women
Advertisement

Women who take certain over-the-counter (OTC) or prescription pain medications may be victims of a sneaky side effect. Researchers found that women, especially those younger than 50, are at risk for hearing loss when they use common pain relievers.

Aspirin not associated with hearing loss

The two common pain relievers found to be associated with hearing loss in women are ibuprofen and acetaminophen, both of which are available OTC and by prescription. Previous research has indicated that aspirin, ibuprofen and acetaminophen can cause hearing loss in men.

Ibuprofen (e.g., Advil, Motrin) is a nonsteroidal anti-inflammatory drug (NSAID) used for relief from inflammation, fever and mild to moderate pain (e.g., headache, muscle aches, arthritis, menstrual pain, common cold, toothaches, back pain). It works by stopping the production of prostaglandins that are responsible for pain and inflammation.

Acetaminophen (e.g., Tylenol) is similar to ibuprofen in that it is used to relieve pain and fever, but it is not an NSAID and so is not effective against inflammation. Although acetaminophen also blocks production of prostaglandins, it targets the central nervous system rather than the whole body, as ibuprofen does.

According to the results of a new study from Brigham and Women's Hospital (BWH), ibuprofen and acetaminophen share a common characteristic: the risk of hearing loss in women. The researchers used data from 62,261 women who had participated in the Nurses' Health Study II to examine their frequency of use of aspirin, acetaminophen, and ibuprofen and the risk of hearing loss. The women were ages 31 to 48 at the beginning of the study.

Advertisement

Researchers followed the women for 14 years, ending in 2009. Here is a summary of their findings:

  • A total of 10,012 women reported hearing loss
  • Women who used ibuprofen 2 to 3 days per week had a 13% greater risk of hearing loss when compared with women who used the drug less than once a week
  • The risk of hearing loss rose to 21% among women who used the drug 4 to 5 days per week and up to 24% among those who used ibuprofen 6 to 7 days per week
  • Women who took acetaminophen 2 to 3 days per week experienced an 11% increased risk of hearing loss compared with those who used the drug less than once a week
  • Risk of hearing loss associated with acetaminophen rose to 21% when women took the medication 4 to 5 days per week
  • Risk of hearing loss associated with ibuprofen and acetaminophen was greater among women younger than 50, especially among those who used ibuprofen 6 to 7 days a week
  • Aspirin use was not associated with a risk of hearing loss

Sharon G. Curhan, MD, the study's first author and at BWH Channing Division of Network Medicine, noted possible reasons for these findings. "NSAIDs may reduce blood flow to the cochlea--the hearing organ--and impair its function," she explained, while "Acetaminophen may deplete factors that protect the cochlea from damage."

Both ibuprofen and acetaminophen are associated with other potential side effects in addition to hearing loss. Ibuprofen may cause abdominal pain or discomfort, breathing difficulties, diarrhea, gas, heartburn, nausea, swelling, or unusual weakness or tiredness. The drug may also increase your risk of heart attack or stroke or may cause bleeding of the gastrointestinal tract.

Side effects of acetaminophen are not common unless individuals take too much of the medication. In that case, some side effects may include abdominal pain, diarrhea, irritability, loss of appetite, nausea and vomiting, sweating, and yellow eyes or skin. Chronic use has been linked to liver damage, kidney failure, and gastrointestinal bleeding, although this latter risk is less likely than it is for other common pain relievers.

The message for women who use ibuprofen or acetaminophen is to reconsider their use of these medications and consult with their healthcare provider. Use of both common pain relievers can contribute significantly to hearing loss, especially among women younger than 50 years old.

SOURCE:
Curhan SG et al. Analgesic use and the risk of hearing loss in women. American Journal of Epidemiology 2012 Aug 29. Epub ahead of print Sept. 15.

Image: Morguefile

Advertisement